Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 47, NWS Salt Lake City, UT

July 28, 2009Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2009, 1:00 PM MDT for Kane County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 1:00 PM MDT (19:00 UTC)
Expired
Jul 28, 2009, 1:30 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Kane County, UT

The radar

The Cedar City radar (KICX), 116 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 281900
SVRSLC
UTC025-281930-
/O.NEW.KSLC.SV.W.0047.090728T1900Z-090728T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 130 PM MDT

* AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL KANE COUNTY...OR 28 MILES SOUTH OF ESCALANTE...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL KANE COUNTY AROUND 110 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3746 11142 3719 11145 3730 11178 3747 11178
TIME...MOT...LOC 1900Z 274DEG 15KT 3737 11172

$$

CRK
2 follow-up statements
000 
WWUS55 KSLC 281913
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT TUE JUL 28 2009

UTC025-281930-
/O.CON.KSLC.SV.W.0047.000000T0000Z-090728T1930Z/
KANE UT-
113 PM MDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR CENTRAL KANE COUNTY...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL KANE COUNTY...OR ABOUT 28 MILES SOUTH OF
ESCALANTE...MOVING EAST AT 15 MPH.

LAT...LON 3729 11172 3747 11172 3746 11142 3719 11145
TIME...MOT...LOC 1913Z 274DEG 15KT 3737 11165

$$

CRK
000 
WWUS55 KSLC 281924
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT TUE JUL 28 2009

UTC025-281934-
/O.EXP.KSLC.SV.W.0047.000000T0000Z-090728T1930Z/
KANE UT-
124 PM MDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KANE COUNTY WILL
EXPIRE AT 130 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3729 11172 3747 11172 3746 11142 3719 11145
TIME...MOT...LOC 1924Z 274DEG 15KT 3737 11159

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:40 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 9:40 AM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT TUE JUL 28 2009

.SYNOPSIS...DRY NORTHERLY FLOW OVER THE NORTH WILL PREVAIL THROUGH
MIDWEEK WHILE A SOMEWHAT MORE MOIST AND WESTERLY FLOW WILL BE OVER
SOUTHERN UTAH.

&&

.DISCUSSION...BROAD NW FLOW OVER THE NORTHERN ROCKES IS BRUSHING
NORTHERN UTAH AND SW WYOMING. EMBEDDED SHORT WAVES IN THIS FLOW
ARE TOO FAR TO THE NORTHEAST TO IMPACT OUR AREA. AIRMASS IS MORE
MOIST THAN YESTERDAY AS SEEN IN PRECIPTABLE WATER VALUE IN 12Z SLC
SOUNDING. BUT STILL GENERALLY STABLE. ISOLATED CONVECTION POSSIBLE
OVER THE NORTHERN/NORTHEAST MOUNTAINS THIS AFTERNOON.

SOUTHERN UTAH IS IN A CONFLUENT REGION WHERE THE AFOREMENTIONED
NORTHWEST FLOW MERGES WITH A MORE WESTERLY FLOW COMING FROM CA.
EMBEDDED IN THIS WESTERLY FLOW IS A SHORT WAVE THAT SHOWS UP WELL
IN WATER VAPOR IMAGERY OVER CENTRAL CA THIS MORNING. GOES PW SHOWS
JUST UNDER AN INCH ALONG THE UT/AZ BORDER AND CAMERAS INDICATED
ALTO CUMULUS OVER THE AREA. HOWEVER DEWPOINT TEMPS ARE STILL ON
THE LOW SIDE. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP FROM ABOUT BEAVER SOUTHWARD THIS AFTERNOON...NOT MUCH
THREAT OF HEAVY RAIN...MORE MICROBURSTS AND SPRINKLES...BUT SOME
MEASURABLE RAIN OVER THE HIGHER TERRAIN. HAVE INCREASED THE POPS A
BIT OVER THE AREA...BUT STILL JUST IN THE LOW CHANCE CATEGORY.

NO OTHER CHANGES AT THIS TIME.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY WITH
MOSTLY CLEAR SKIES. WINDS ARE EXPECTED TO BE GENERALLY LIGHT AND
VARIABLE THIS MORNING...NORTHWEST WINDS SHOULD RETURN BETWEEN 16Z
AND 18Z.

&&

.FIRE WEATHER...A WEAK SURFACE FRONT ACROSS SOUTHERN UTAH EARLY THIS
MORNING WILL STALL NEAR THE UT/AZ BORDER LATER TODAY. ABUNDANT
MOISTURE NEAR THE FRONTAL BOUNDARY WILL DEVELOP INTO AN INCREASING
AREA OF SHOWERS/THUNDERSTORMS THIS AFTERNOON/THROUGH MID-EVENING.
MOISTURE WILL REMAIN POOLED NEAR THE UT/AZ BORDER WEDNESDAY...WITH
THE POTENTIAL FOR ADDITIONAL CONVECTION CLOSE TO THE BORDER. UP
NORTH A COOLER AND MORE STABLE NW FLOW ALOFT WILL LIMITED ANY
ISOLATED SHOWERS OR STORMS TO THE HIGH TERRAIN TODAY...WITH LITTLE
OR NO ACTIVITY OUTSIDE OF THE UINTA MOUNTAINS EXPECTED ON WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER...CONGER
AVIATION...MISSING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 28, 2:55 AM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 AM MDT TUE JUL 28 2009

UTZ001>016-019>021-517-518-WYZ021-291230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
255 AM MDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST
WYOMING...THE UINTA MOUNTAINS AND FAR SOUTHERN UTAH THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIMILAR COVERAGE OF THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH
INCREASING ACTIVITY ACROSS SOUTHERN AND FAR WESTERN UTAH THURSDAY
WITH THE APPROACH OF A WEAK DISTURBANCE.

THERE IS A 20 PERCENT CHANCE OF TRIPLE DIGIT HEAT ACROSS MUCH OF
NORTHERN UTAH AND TEMPERATURES APPROACHING 110 DEGREES NEAR ST
GEORGE...GREEN RIVER...HANKSVILLE...AND LAKE POWELL EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.